Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 71, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 8, 2016, 6:12 PM MDT for Sierra County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2016, 6:12 PM MDT (00:12 UTC)
- Expired
- Oct 8, 2016, 7:00 PM MDT
- In force
- 48 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 109 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted.
527
WUUS54 KEPZ 090012
SVREPZ
NMC051-090100-
/O.NEW.KEPZ.SV.W.0071.161009T0012Z-161009T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT SAT OCT 8 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 700 PM MDT
* AT 610 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
MONTICELLO...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROCK HOUSE AND INTERSTATE 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3348 10711 3334 10711 3335 10739 3348 10738
TIME...MOT...LOC 0010Z 240DEG 49KT 3347 10721
HAIL...1.00IN
WIND...60MPH
$$
ROGASH1 follow-up statement
496
WWUS54 KEPZ 090051
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
651 PM MDT SAT OCT 8 2016
NMC051-090101-
/O.EXP.KEPZ.SV.W.0071.000000T0000Z-161009T0100Z/
SIERRA NM-
651 PM MDT SAT OCT 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIERRA COUNTY
WILL EXPIRE AT 700 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3348 10711 3334 10711 3335 10739 3348 10738
TIME...MOT...LOC 0043Z 240DEG 49KT 3347 10721
$$
ROGASHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:00 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 8, 3:00 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 300 PM MDT SAT OCT 8 2016 .SYNOPSIS... Today drier than expected conditions will occur across much of Southern New Mexico and West Texas. A few area could see rain showers and thunderstorms development including southern Hidalgo County were strong to severe storms could develop and produce large hail and strong wind gusts. Sunday will be warmer with scattered showers and thunderstorms area wide. Monday the region will become drier and warmer with possible high temperatures in the upper 80s by mid week. Thursday of next week thunderstorm chances return to the area. && .DISCUSSION... It seems only far eastern El Paso County and Hudspeth County have and will benefit from the previously forecasted stratiform rain. Short-term and long-term models were at odds this morning. Short- term models were keying on the subsidence behind yesterday cold front limiting most precipitation formation for the area today. While the long-term models were insistent that stratiform rain with a few embedded thunderstorms would develop across the entire area this afternoon. In general the short-term models and the subsidence won out. As a result I have decreased POPs across the region with a few exceptions. The first is in southern Hidalgo County where steep lapse rates...CAPE values of nearly 1000 J/KG mixed with daytime heating could produce isolated strong to severe thunderstorms. The main threat with these storms will be hail and gusty winds. The other areas are in Hudspeth County where rain continues stream across the Border and fall and and in the higher terrain where thunderstorms have already started developing. Overnight tonight into Sunday a weak shortwave trough embedded in the longer wave pattern will move northeast through the area. As that happens rain chances will start to diminish west to east resulting in mostly scattered thunderstorms across the region. High temperatures Sunday will climb sightly higher than today but still below normal for this time of year. Monday morning the area begins to dry out as upper level ridging and southwest surface flow sets up. This will keep the area dry and warmer through at least Thursday of next week. High temperatures could climb as high as the upper 80s by mid week next week. Next Thursday afternoon an upper level cut off low could bring our next round of rain storms. The upper level low ejects out of the region late next Saturday night and is quickly followed by drier northwesterly flow. && .AVIATION...Valid 09/00Z-10/00Z... Isolated to scattered rain showers thunderstorms through the period moving more east of the Rio Grande by end of the forecast period. General sky/wx SCT-BKN030- 050 SCT-BKN080-120 BKN200-250 WITH AREAS BKN015-025 OVC060 in precipitation. Winds NE - SE 10 OCNL G 20 KTS. && .FIRE WEATHER... Increasing moisture ahead of an upper level disturbance will bring rain showers and isolated thunderstorms to the area today. Most of the rain will fall east of the Continental Divide, with the Sacramento Mountains and much of south-central NM favored for over a half inch of precip by Sunday morning. Precip amounts will quickly drop off west of the Divide, including over much of the Gila Region. A few showers will linger into Sunday. Dry and warm conditions will occur next week as westerly winds return on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 60 77 60 / 70 60 30 20 Sierra Blanca 69 55 75 56 / 60 50 30 20 Las Cruces 68 55 76 55 / 60 60 30 20 Alamogordo 70 56 76 56 / 70 50 40 20 Cloudcroft 52 43 56 44 / 70 70 50 30 Truth or Consequences 67 56 75 56 / 60 50 30 20 Silver City 65 51 70 51 / 50 50 30 10 Deming 69 56 76 54 / 50 50 30 20 Lordsburg 73 55 77 55 / 50 30 20 0 West El Paso Metro 69 60 76 60 / 60 50 30 20 Dell City 70 54 77 55 / 50 50 30 20 Fort Hancock 74 59 79 60 / 70 50 30 20 Loma Linda 63 54 71 56 / 70 60 30 20 Fabens 72 58 78 58 / 70 50 30 20 Santa Teresa 69 58 77 58 / 60 50 30 20 White Sands HQ 68 58 75 59 / 60 60 30 20 Jornada Range 69 53 76 54 / 60 60 30 20 Hatch 68 56 76 56 / 60 60 30 20 Columbus 70 58 77 57 / 60 40 20 10 Orogrande 68 58 75 58 / 70 60 40 20 Mayhill 58 46 65 47 / 70 70 60 30 Mescalero 60 46 65 47 / 70 60 50 30 Timberon 57 45 62 46 / 70 70 50 30 Winston 62 46 70 46 / 70 60 50 20 Hillsboro 65 53 73 53 / 60 60 40 20 Spaceport 67 55 74 55 / 60 60 30 20 Lake Roberts 67 46 72 46 / 60 50 30 20 Hurley 66 50 72 50 / 50 50 30 10 Cliff 72 48 77 49 / 50 40 30 10 Mule Creek 70 44 74 46 / 50 40 30 10 Faywood 66 51 73 51 / 50 50 30 20 Animas 76 53 80 53 / 50 30 20 0 Hachita 72 54 78 53 / 50 30 20 10 Antelope Wells 73 54 78 54 / 50 30 20 10 Cloverdale 71 54 75 54 / 40 30 20 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && PAZOS/NOVLAN
Hazardous weather outlook, Oct 8, 6:11 AM MDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 611 AM MDT SAT OCT 8 2016 NMZ401>417-TXZ418>424-091215- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 611 AM MDT SAT OCT 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT. RAIN RATES SHOULD BE GRADUAL WITH NO SERIOUS FLOODING EXPECTED. MINOR LOCALIZED FLOODING ALONG DRAINAGES AND NORMALLY DRY ARROYOS MAY OCCUR IN A FEW LOCATIONS AND POORLY DRAINED LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY EVENING WITH PERIODS OF LIGHT TO MODERATE RAINFALL. WIND GUSTS UP 45 WILL BE POSSIBLE ALONG WITH SMALL HAIL. DRY CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 8, 3:24 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 324 PM MDT SAT OCT 8 2016 NMZ401-402-082215- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM- 324 PM MDT SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL 415 PM MDT... AT 323 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF LAKE ROBERTS...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW MEXICO STATE HIGHWAY 15 NORTH OF LAKE ROBERTS... COPPERAS VISTA... GILA HOT SPRINGS... AND PORTIONS OF THE GILA WILDERNESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3296 10821 3306 10844 3320 10835 3320 10800 TIME...MOT...LOC 2123Z 219DEG 19KT 3306 10824 HARDIMAN
Special weather statement, Oct 8, 5:47 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 547 PM MDT SAT OCT 8 2016 NMZ402-408-409-090030- SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 547 PM MDT SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 630 PM MDT... AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONTICELLO...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MONTICELLO...ROCK HOUSE...NORTH MONTICELLO POINT...LAS PLACITAS... SOUTH MONTICELLO CAMPGROUND...ALAMOSA CANYON AND ELEPHANT BUTTE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3328 10713 3330 10753 3348 10751 3348 10710 TIME...MOT...LOC 2345Z 240DEG 49KT 3350 10734 ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:06 PM MDT | Special Weather Statement | EPZ | 54 min | |
| Oct 8, 7:32 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Oct 8, 11:27 PM MDT | Special Weather Statement | EPZ | Grant | 63 min |
| Oct 9, 12:26 AM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Oct 9, 12:30 AM MDT | Severe Thunderstorm Warning | EPZ | Grant | 45 min |
| Oct 9, 1:15 AM MDT | Special Weather Statement | EPZ | Grant | 45 min |
| Oct 9, 2:22 PM MDT | Special Weather Statement | EPZ | Sierra | 38 min |
| Oct 9, 2:37 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 38 min |
| Oct 9, 3:09 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 51 min |
| Oct 9, 3:14 PM MDT | Areal Flood Advisory | EPZ | Sierra | 4 hr |
| Oct 9, 3:20 PM MDT | Special Weather Statement | EPZ | Hidalgo | 40 min |
| Oct 9, 3:43 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 62 min |
| Oct 9, 4:03 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Oct 9, 4:20 PM MDT | Special Weather Statement | EPZ | Sierra | 25 min |
| Oct 9, 4:44 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Oct 9, 4:56 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Oct 9, 5:09 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Oct 9, 5:12 PM MDT | Flash Flood Warning | EPZ | Sierra | 93 min |
| Oct 9, 5:16 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 59 min |
| Oct 9, 5:41 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.